# SDR 2008FA0000234

- Difficulty date: March 7, 2008
- Submitted: April 9, 2008
- Operation: General aviation
- Aircraft: N51430
- Make and model: Maule M-4-210C
- Aircraft serial: 1097C
- Engine: Cont IO360*
- System (JASC): 7160 · Engine Air Intake System
- Part: Valve
- Condition: Broken
- Location: Alt Air Valve
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

THE ENG AUTOMATIC ALTERNATE INDUCTION AIR VALVE THAT IS PARTIALLY LOCATED INSIDE THE CYLINDRICAL PAPER INDUCTION AIR FILTER CAME APART AND SOME OF ITS PART (2 INCH LONG, .2500 INCH DIAMETER BOLT.  2 INCH LONG SPIRAL SPRING WASHER, AND COTTER PIN) WERE INGESTED INTO THE ENGINE INTAKE MANIFOLD, ENG CYL VALVES AND THE ENG CYL.  THIS CAUSED A MAJOR LOSS OF POWER AFTER TAKEOFF, THE PILOT WAS ABLE TO GET BACK TO THE RUNWAY, BUT HE GROUND LOOPED THE AIRPLANE CAUSING AN ACCIDENT DUE TO SUBSTANTIAL DAMAGES TO THE AIRPLANE.  POST ACCIDENT INVESTIGATION FOUND THAT AT AN EARLIER DATE THE PREVIOUS OWNER HAD DISASSEMBLED THE ALTERNATE AIR VALVE TO PAINT IT AND HE MAY HAVE IMPROPERLY REINSTALLED THE COTTER PIN INTO THE CASTELLATED NUT AND DRILLED BOLT THAT HOLDS THE ENTIRE ALTERNATE AIR VALVE TOGETHER.  ALSO DURING THE INVESTIGATION IT WAS FOUND THAT DURING THE LAST 42 HOURS OF AIRPLANE OPERATION THERE WERE 2 ANNUAL INSP PERFORMED, BUT NEITHER INSPECTOR REMOVED THE CYLINDRICAL PAPER AIR FILTER TO COMPLETELY INSPECT THE ALTERNATE AIR VALVE.  THEY ONLY TAKE IT OUT AT THE 500 HR AD NOTE INTERVAL.  (K)
